Hail, Clay
- When
- April 26, 4:59 PM EST to 5:01 PM EST
- Where
- Clay County, 1.27 mi WSW of Brazil
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.520, -87.140
Thunderstorms developed during the afternoon, bringing hail and damaging winds to parts of central Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Thunderstorms developed during the afternoon, bringing hail and damaging winds to parts of central Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 26, 3:24 PM EST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 424 PM EDT Wed Apr 26 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 248 PM EDT Wed Apr 26 2017 Several weather systems will affect Indiana now through the weekend with periods of thunderstorms and heavy rain that may produce flooding. Rain amounts will range from 2 to 4 inches from Friday into Monday. After a mild night tonight...temperatures below normal will prevail for the most part, but another warm-up to near 80 will take place Sunday before another cool down to near normal for next week. && .NEAR TERM /Tonight/... Issued at 319 PM EDT Wed Apr 26 2017 Showers and thunderstorms have been progressing steadily northeast ahead of the surface trough across the mid Mississippi valley and will continue that movement across the NW half of our forecast area this evening. During the overnight as the air stabilizes thunderstorms will become more isolated while showers continue ahead of the front. All models have produced similar guidance in these trends and will be followed. Rainfall amounts from a quarter to half inch, especially across western counties should cause no flooding issues. && .SHORT TERM /Thursday through Saturday/... Issued at 248 PM EDT Wed Apr 26 2017 Models have been in fairly good agreement with a blended solution working fairly well. The first weather systems cold front will sweep across Indiana early Thursday bringing and end to the showers with a cloudy and breezy morning. A gradual clearing and settling of winds will take place Thursday afternoon as ridging between weather systems occurs. A calm night follows Thursday night. Friday, the next system begins developing across the southern Plains while high pressure builds east across the Great Lakes. A weak short wave in southwest flow aloft begins to overspread clouds and some showers into our area Friday. More substantial convergence along a surface boundary across our southern counties Friday night will yield a couple surges of heavy rainfall ...initially Friday night across the south that spreads north Saturday as the boundary shifts north. Rainfall totals Friday and Saturday will average above one inch across most of the area...raising stream levels and likely setting the stage for flooding when the final surge of rain and storms comes Sunday and Sunday night. && .LONG TERM (Sunday night through Wednesday)... Issued at 230 PM EDT Wed Apr 26 2017 Confidence is high there for a lot of wet cool weather. Factors affecting Indiana weather are going to be complex next week. However, there is good agreement between different forecasting methods. Highest rain chances will be through Monday but no really dry period is on tap. Expect temperatures to be a few degrees above seasonal into Sunday night, but to 10 degrees below normal afterward. The initialization from Central Region will be used. Likely errors are 3 degrees or less for temperatures, and 10 percent or less for POPs. && .AVIATION /Discussion for the 26/2100Z TAF Update/... Issued at 419 PM EDT Wed Apr 26 2017 UPDATE... No flight category changes at this time. PREVIOUS DISCUSSION... Synopsis...strong low pressure trough and cold front from Wisconsin to Oklahoma today will sweep into Indiana after midnight tonight and across the state early daybreak hours Thursday. VFR to prevail through 271000z then behind cold front IFR decks around 1000 feet through 271800z. Isolated thunderstorms will develop 262200z-2400z and be a threat for 2-3 hours. Afterwards, steadier showers and isolated thunderstorms arrive ahead of cold front after 270600z, departing after 271200z. Winds from the south will be strong and gusty through early evening today. As winds settle down after dark wind shear to become an issue with winds aloft to 45 knots. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Tucek NEAR TERM...Tucek SHORT TERM...Tucek LONG TERM....JK AVIATION...Tucek/TDUD
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 453 PM EDT Wed Apr 26 2017 INZ051>053-060-061-067>069-272100- Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin- Including the cities of Terre Haute and Vincennes 453 PM EDT Wed Apr 26 2017 This hazardous weather outlook is for southwestern central Indiana. .DAY ONE...Tonight. Outlook: There is a slight risk for severe thunderstorms. Hazards: Damaging winds, large hail, lightning, brief heavy downpours. Timing: Thunderstorms are possible through 4 am, but best timing for severe storms is before 11 pm. Discussion: An approaching frontal system will bring a chance for thunderstorms to the area. There is a slight risk these storms could become severe, and the main threat will be damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: There are chances for thunderstorms from Friday afternoon through Tuesday. Severe storms will be possible Friday night, with all modes of severe weather possible. Heavy rainfall over the weekend may result in flooding along area rivers and other flood prone areas. Discussion: A very active weekend is expected with multiple rounds of showers and storms thanks to a large area of low pressure that will develop and move through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>039-043>046-062-070-272100- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Vermillion-Parke-Putnam-Hendricks-Monroe-Lawrence- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Bloomington, and Bedford 453 PM EDT Wed Apr 26 2017 This hazardous weather outlook is for western parts of central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms possible late today and tonight. Hazards: Lightning, brief heavy downpours, small hail, gusty winds. Timing: Beginning early evening in the west, and overspreading the area tonight. Thunderstorm chances end by 4 am. Discussion: An approaching frontal system will bring a chance for thunderstorms to the area. Widespread severe storms are not expected, although an isolated strong to severe storm cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: There are chances for thunderstorms from Friday afternoon through Tuesday. Severe storms will be possible Friday night, with all modes of severe weather possible. Heavy rainfall over the weekend may result in flooding along area rivers and other flood prone areas. Discussion: A very active weekend is expected with multiple rounds of showers and storms thanks to a large area of low pressure that will develop and move through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ040>042-047>049-054>057-063>065-071-072-272100- Madison-Delaware-Randolph-Marion-Hancock-Henry-Morgan-Johnson-Shelby- Rush-Brown-Bartholomew-Decatur-Jackson-Jennings- Including the cities of Anderson, Muncie, Indianapolis, Shelbyville, Columbus, and Seymour 453 PM EDT Wed Apr 26 2017 This hazardous weather outlook is for eastern parts of central Indiana. .DAY ONE...Tonight. Outlook: No hazardous weather is expected at this time. Hazards: None. Timing: None. Discussion: An approaching frontal system will bring a chance for showers to eastern Indiana tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: There are chances for thunderstorms from Friday afternoon through Tuesday. Severe storms will be possible Friday night, with all modes of severe weather possible. Heavy rainfall over the weekend may result in flooding along area rivers and other flood prone areas. Discussion: A very active weekend is expected with multiple rounds of showers and storms thanks to a large area of low pressure that will develop and move through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
525 PM EDT WED APR 26 2017
INZ043-044-051-052-060-262200-
Clay IN-Parke IN-Vermillion IN-Vigo IN-Sullivan IN-
525 PM EDT WED APR 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR VIGO...NORTHWESTERN SULLIVAN...
NORTHWESTERN CLAY...SOUTHERN PARKE AND SOUTHERN VERMILLION COUNTIES
UNTIL 600 PM EDT...
At 524 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of West Union, or 15 miles southeast of Marshall, moving
northeast at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Terre Haute, Brazil, Clinton, West Terre Haute, Fairview Park,
Shelburn, Prairieton, Prairie Creek, Farmersburg, Seelyville,
Fairbanks, Rosedale, Staunton, Carbon, Universal, Riley, Fontanet,
Shepardsville, Bridgeton and Cory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3918 8762 3920 8759 3922 8757 3924 8758
3925 8757 3926 8758 3925 8759 3926 8760
3933 8759 3935 8753 3960 8753 3970 8751
3968 8703 3926 8727 3908 8747 3916 8763
TIME...MOT...LOC 2124Z 207DEG 58KT 3922 8752
CPSpecial Weather Statement
National Weather Service Indianapolis IN
531 PM EDT WED APR 26 2017
INZ045-046-053-054-262215-
Owen IN-Morgan IN-Putnam IN-Hendricks IN-
531 PM EDT WED APR 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...
HENDRICKS...NORTHEASTERN OWEN AND EASTERN PUTNAM COUNTIES UNTIL 615
PM EDT...
At 531 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Spencer, or 24 miles northwest of Bloomington, moving
northeast at 55 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Brownsburg, Greencastle, Danville, Avon, Pittsboro, Cloverdale,
Clayton, Bainbridge, Fillmore, Coatesville, North Salem, Amo,
Stilesville, Quincy, Groveland, Belle Union, Little Point, Eminence,
Cagles Mill Lake and Devore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3944 8694 3987 8677 3987 8670 3990 8669
3984 8633 3930 8676 3936 8694
TIME...MOT...LOC 2131Z 203DEG 50KT 3944 8681
CPThe Indianapolis radar (KIND), 77 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
12 hail, 9 thunderstorm wind. Local standard time, as filed.
An estimated 60 mph thunderstorm wind gust was observed in this location. Power was knocked out at a gas station. Trash cans were sent flying across the lot.
Multiple trees were downed across county roads due to damaging thunderstorm wind gusts. Highway 231 between Greencastle and Highway 40 was closed due to multiple trees and power lines down. One inch hail was also reported.
An estimated 60 mph thunderstorm wind gust was observed in this location.
Eighteen utility poles were downed along State Road 75 due to damaging thunderstorm wind gusts.
An estimated 50 to 60 mph thunderstorm wind gust was observed in this location.
A measured 73 mph thunderstorm wind gust was observed in this location.
Quarter to half dollar sized hail was observed in this location.
Numerous trees were downed across Greentown due to damaging thunderstorm wind gusts.
An old barn was blown into a road due to damaging thunderstorm wind gusts.
An estimated 60 mph thunderstorm wind gust was observed in this location.
The hail observed was slightly larger than quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695123, 695124, 695127, 695128, 695129, 695130, 695131, 695132, 695134, 695135, 695137, 695139, 695140, 695142, 695144, 695147, 695152, 695153, 695154, 695155, 695156.